Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 65, NWS Newport/Morehead City, NC

July 18, 1995Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 18, 1995, 4:06 PM EDT for Duplin County, North Carolina. It was in force for 28 min.

The area

The counties it named.

The facts

Issued
Jul 18, 1995, 4:06 PM EDT (20:06 UTC)
Expired
Jul 18, 1995, 4:34 PM EDT
In force
28 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1995-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1995-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 182004 RRA
SVRMHX
NCC061-107-182100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
406 PM EDT TUE JUL 18 1995
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...NORTHEASTERN DUPLIN COUNTY...WESTERN LENOIR COUNTY
 
AT 404 PM...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHEAST DUPLIN COUN
NEAR THE TOWN OF ALBERTSON. THE STORM WAS MOVING SLOWLY EAST AROUND 10
MPH AND WILL ENTER WESTERN LENOIR COUNTY NEAR MOCKS HILL BY 415 PM. THIS
STORM WILL LIKELY APPROACH THE KINSTON AREA AROUND 430 THIS AFTERNOON.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:08 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 18, 2:08 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
208 PM EDT TUE JUL 18 1995

RAH: GOING FCST OF CHCY POPS ESPCLY THIS EVE AND THEN CONTG SLGT CHC
INTO WED EVE LUKS GUD. MNLY PC LTR WED NGT AND THU. TEMPS MID 70S
TNGT...LWR 70S WED NGT WITH UPR 80S TO ARND 90 BOTH WED AND THU.

DISC: VRY WK CD FRNT IN THE MTNS THIS AFTN SHUD GRDLY PUSH E INTO THE CSTL
ZNS ON WED. PREFRNTL TROF TO LEAD THE WAY THIS EVE AS MAIN BODY OF TSTMS
LKLY ALNG THIS FTR AND RESULTNT BNDRY INTO ERLY TNGT. BOTH ETA/NGM SOLNS SHWG
LTL UPR SPRT OR COOLING ALF AS VORT RMNS SPLIT FRM VA N AND ACRS THE SE WITH
OLD UPR LW. NGM APRS OVRDN ON AMT OF QPF(ESPLY NE)THIS EVE BUT SEEMS TO HV
LATCHED ONTO BTR FOCUS ALNG BNDRYS THAN THE ETA. WITH LTL PUSH...FRNT TO WASH
OUT NR THE CST WED WITH DRIER AIR ALF THE MN CHG AS LTL AIRMASS DIFFS NR THE
SFC. C BRZ CNVRGNC NR THE CST ENUF TO WARRANT A SLGT CHC IMMED CST WED/WED
EVE. WK HI PRES TO SLIDE E AND SHUD HELP CAP THNGS OFF ON THU. LTL THCKNSS
COOLING THRU THU AND WITH SOMEWHAT DRIER AIR IN PLC THNK TEMPS ABT STATUS
QUO ALTHO A TAD COOLER WED NGT.

CWF: GNRLY SW FETCH CONT TNGT WITH SEAS AVG JUST BLO SCA AT 5 FT. XPCT
MR WLY COMP ON WED BUT SHUD BACK TO SLY DURING THE DAY AS C BRZ DVLPS.
MNLY LGT S TO SW FLW TO HANG TUF WED NGT INTO THU AS SWELLS DIMINISH
TO ARND 3 FT WITH DEPARTURE OF CHANTAL.

.MHX...NONE.

JH

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:06 PM EDTSevere Thunderstorm WarningMHXLenoir54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.